Commonly Asked Questions about Addiction and Treatment
Why do drug abusers live in denial?
"Denial is a common characteristic of many people struggling with substance abuse. It involves refusing to accept the reality of their addiction and its damaging consequences. There are several reasons why this denial occurs:
Fear: Admitting a problem means confronting the reality of addiction, including the perceived pain of withdrawal, the work of recovery, and potential stigma. Fear of these challenges can drive a person to deny their problem.
Guilt and Shame: Addiction often brings feelings of guilt and shame. Denial serves as a defense mechanism to avoid these difficult emotions.
Cognitive Impairment: Substance abuse can physically alter brain function, impairing judgment, memory, and self-awareness, making it harder for individuals to recognize or admit they have a problem.
Perception of Normality: If substance use is a daily occurrence, it can seem normal to the person doing it. They may think everyone else is doing the same or that their usage is acceptable or controlled.
Rationalization and Minimization: Individuals with substance use disorders often rationalize their behavior ("I only use on weekends") or minimize the consequences ("I still have my job, so it's not a problem").
Avoidance of Responsibility: Acknowledging the addiction implies a responsibility to change. Denial helps avoid this responsibility.
How can I tell if my loved one is using fentanyl?
Physical symptoms: Some common physical symptoms of fentanyl use include drowsiness, constricted pupils, slurred speech, shallow or slow breathing, and decreased coordination. You may also notice itching, flushed skin, or sweating.
Behavioral changes: Fentanyl use can result in changes in behavior, such as increased secrecy, social withdrawal, or unexplained absences. You may notice a shift in mood or energy levels, as well as a decline in personal hygiene or appearance.
Sleep patterns: Fentanyl can cause sedation and changes in sleep patterns. If your loved one is sleeping more than usual, experiencing difficulty waking up, or nodding off at inappropriate times, it may be a sign of fentanyl use.
Gastrointestinal issues: Fentanyl, like other opioids, can cause gastrointestinal side effects such as constipation, nausea, and vomiting. If your loved one is experiencing these issues without an apparent cause, it may be a sign of fentanyl use.
Paraphernalia: Finding drug paraphernalia, such as syringes, small plastic bags, or spoons with burn marks, may indicate fentanyl use. Fentanyl is often sold as a powder or in counterfeit pills, so be alert for unfamiliar pills or powders in your loved one's possession.
Unexplained financial problems: Fentanyl use can result in financial difficulties due to the cost of obtaining the drug. If your loved one is experiencing unexplained financial issues or frequently requesting money, it could be a sign of fentanyl use.
Changes in social circles: A shift in your loved one's social circle or a sudden disinterest in activities they once enjoyed may indicate fentanyl use, as they may be prioritizing drug use over other aspects of their life.
What to do if someone has a fentanyl overdose?
Fentanyl overdose is a life-threatening emergency that requires immediate action. Here are the steps you should take:
- Recognize the Signs: Common signs of a fentanyl overdose include slow or irregular breathing, drowsiness or unresponsiveness, constricted or pinpoint pupils, and cold and clammy skin.
- Call Emergency Services: Dial your country's emergency number (911 in the U.S) immediately. Explain the situation clearly and provide any known information about the person's drug use.
- Administer Naloxone if Available: Naloxone is a medication that can reverse the effects of an opioid overdose. If you have access to this medication, administer it according to the instructions, usually a spray in the nostril or an injection under the skin or into the muscle.
- Perform Rescue Breathing or CPR: If the person isn't breathing or has shallow breathing, start doing chest compressions and rescue breathing if you're trained to do so.
- Stay Until Help Arrives: Do not leave the person alone. Stay with them and try to keep them awake and responsive if possible.
- Provide Information: When emergency responders arrive, provide them with as much information as possible about the situation, including the person's age, weight, the drug they took, when they took it, and any underlying health conditions they might have.